Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 164, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 9, 2000, 8:52 PM CDT for Lincoln County, Nebraska. It was in force for 68 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 2000, 8:52 PM CDT (01:52 UTC)
- Expired
- Jul 9, 2000, 10:00 PM CDT
- In force
- 68 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:54 PM CDT | Hail 0.75 | North Platte, NE | |
| Jul 9, 9:10 PM CDT | Hail 1.75 | North Platte, NE | |
| Jul 9, 9:12 PM CDT | Hail 2.25 | North Platte, NE | |
| Jul 9, 9:35 PM CDT | Hail 1.75 | Maxwell, NE |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2069 J/kg
- Mixed-layer CIN
- -123 J/kg
- Mixed-layer LCL
- 1958 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 100153 SVRLBF NEC111-100300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 852 PM CDT SUN JUL 9 2000 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA * UNTIL 1000 PM CDT * AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES SOUTH OF HERSHEY...OR ABOUT 11 MILES SOUTHWEST OF NORTH PLATTE...MOVING SOUTHEAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... 11 MILES NORTHEAST OF WELLFLEET AROUND 920 PM CDT 14 MILES SOUTHWEST OF BRADY AROUND 935 PM CDT SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:26 PM CDT, 6 hours 26 minutes earlier.
Area forecast discussion, Jul 9, 2:26 PM CDT, 6 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 226 PM CDT SUN JUL 9 2000 ...MAIN FORECAST CHALLENGE TO BE TSRA CHANCES AND CHOICE BETWEEN AVN AND ETA SOLUTIONS... MODELS ALL INITIALIZED SIMILAR WITH UPPER RIDGE CENTERED OVER SOUTHEAST CONUS EXTENDING INTO CENTRAL PLAINS...NARROW TROUGH FROM WESTERN CANADA TO EASTERN PACIFIC. SUBTLE DIFFERENCES IN EMBEDDED SHORTWAVES IN MID FLOW MOVING INTO RIDGE...WITH ALL MODELS INDICATING SHORTWAVE OF CONCERN FROM CENTRAL WYOMING INTO NORTHWEST COLORADO. AT THE SURFACE...ALL MODELS DID WELL WITH SURFACE LOW IN SOUTHWEST NEBRASKA WITH NGM A BIT TOO WEAK. COLD FRONT POSITION OVER SOUTHERN SOUTH DAKOTA ALSO HANDLED WELL. ETA PERHAPS A BIT UNDERDONE WITH SURFACE RIDGING IN ROCKIES...WITH AVN BETTER IN LINE WITH OBS. AT 17Z...AVN APPEARS TO HAVE MUCH BETTER HANDLE ON SURFACE LOW SITUATED OVER NORTHWEST KANSAS/SOUTHWEST NEBRASKA. ETA TOO DEEP AND TOO FAR SOUTHWEST WHILE NGM SHOWING TYPICAL NORTHERN BIAS. QPF FIELDS SHOW THE STORY...WITH NGM ALREADY CRANKING OUT NEARLY TWO-TENTHS OF AN INCH OF PRECIP OVER ENTIRE NORTHERN CWA THROUGH 18Z. AVN QPF MISSING ONGOING CONVECTION IN SOUTH DAKOTA/NORTHERN PANHANDLE...WHILE ETA APPEARED IN LINE. AVN HANDLING SURFACE DEWPOINTS ALONG NEBRASKA/SOUTH DAKOTA BORDER BEST...BUT BOTH ETA AND AVN UNDERDONE. WITH ALL THIS IN MIND...WILL GO WITH A BLEND OF THE ETA/AVN SOLUTIONS. TONIGHT...ONGOING PRECIP IN SOUTH DAKOTA DEPICTED WELL WITH ETA 700 MB HEIGHT/OMEGA FIELDS...WHILE AVN TOO FAR SOUTH AND EAST WITH THESE FEATURES. PRECIP ALSO IN LINE WITH ETA 850 MB COLD FRONT. AT THE SURFACE...BY 00Z...SURFACE LOW SHOULD BE SITUATED OVER NORTHWEST KANSAS WITH TROUGH EXTENDING NORTHEAST. ETA MUCH STRONGER ON 850 MB COLD FRONT DROPPING INTO NORTHWEST CWA...WHILE AVN NEVER REALLY BRINGS COLDER AIR INTO REGION. WITH ETA HANDLING SHORTWAVE CURRENTLY OVER NORTHERN COLORADO A BIT BETTER...WILL LEAN TOWARD ETA SOLUTION. SHOULD SEE CONVECTION INITIATING OVER NORTHERN CWA AS SHORTWAVE APPROACHES...SPREADING EAST. SOUTHERN EXTENT OF PRECIP TO BE TRICKY. WITH SOME FORCING TRAILING SHORTWAVE...CANNOT RULE OUT PRECIP. HOWEVER...MOST OF VORTICITY CHANNELIZED WITH FLOW...WITH BEST OMEGA FIELDS MOVING OVER NORTHERN CWA...WITH SOME FORCING TO SOUTHEAST OF CWA MORE ASSOCIATED WITH LOW LEVEL JET. WILL HIT POPS HIGHEST IN NORTHERN CWA...LOWER AMOUNTS FURTHER SOUTH AND WEST. WITH COOLER AIR AND EASTERLY FLOW...ALONG WITH LOWEST LEVEL RELATIVE HUMIDITY FIELDS HIGH...WILL MENTION AREAS OF FOG/LOW CLOUDS IN NORTHEAST CWA TOWARD DAYBREAK. CURRENT FORECAST TEMPS APPEAR IN LINE. MONDAY...SURFACE LOW AND FRONT TO DROP SOUTH OF CWA...PLACING US IN UPSLOPE FLOW. WITH EASTERLY FLOW...MOISTURE ADVECTION TO BE ENHANCED. BOTH ETA AND AVN INDICATING SHORTWAVE TO AFFECT CWA... WITH AVN SLOWER BUT STRONGER. EITHER WAY...WILL HAVE TO CONTINUE WITH POPS IN AFTERNOON. WITH 850 MB TEMPS RANGING FROM MID 20S TO AROUND 30 NORTHEAST TO SOUTHWEST...THIS WOULD EQUATE TO SURFACE TEMPS IN THE MID 80S TO LOWER 90S. HOWEVER...WITH EASTERLY FLOW... MAY NOT FULLY REALIZE THESE. WILL BLEND COOLER FWC NUMBERS WITH WARMER FAN NUMBERS. MONDAY NIGHT...ETA INDICATING DECENT SUBSIDENCE...WHILE AVN VERY SLOW WITH PROGRESSION OF SHORTWAVE. WILL KEEP POPS IN FORECAST... HIGHEST IN SOUTHWEST. OTHERWISE...RELATIVE HUMIDITY FIELDS WOULD INDICATE PARTLY CLOUDY/MOSTLY CLEAR. LOWS GENERALLY IN THE MID 60S. TUESDAY...AVN INDICATING SURFACE LOW OVER NORTHWEST KANSAS...WITH COLD FRONT DROPPING THROUGH CWA BY LATE AFTERNOON. POSITION OF SHORTWAVES AND OMEGA FIELDS WOULD INDICATE BEST POPS IN EASTERN CWA...WITH 850 MB FRONT FROM SOUTHWEST TO NORTHEAST NEBRASKA. 850 MB TEMPS WOULD INDICATE AFTERNOON HIGHS NEAR GUIDANCE...IN THE UPPER 80S TO LOWER 90S. SEE NO REASON AT TIME TO DEVIATE. EXTENDED...AS SHORTWAVES CONTINUE TO TRANSGRESS THE UPPER RIDGE... VERY DIFFICULT TO DETERMINE WHICH ONES TO GIVE US PRECIP...THUS VERY LOW CONFIDENCE IN MODEL PERFORMANCE. WITH PERSISTENT LEE-SIDE CYCLONE/TROUGH...WILL KEEP SLIGHT CHANCE OF THUNDERSTORMS THROUGH EXTENDED PERIOD. SEE NO REASON TO DEVIATE FROM FMR TEMPS...WITH HIGHS IN THE 90S...LOWS IN THE 60S. .LBF...NONE M. MUTCHLER
In the hours before
Local storm report, Jul 9, 6:39 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
639 PM CDT SUN JUL 9 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0600 PM 1 SSE WHITMAN NE .88 INCH HAIL
07/09/00 GRANT
DPLocal storm report, Jul 9, 6:44 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
644 PM CDT SUN JUL 9 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....H
0542 PM 5 N HYANNIS NE 1.00 INCH HAIL
07/09/00 GRANT
DPLocal storm report, Jul 9, 7:08 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
708 PM CDT SUN JUL 9 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM 20 NW TRYON NE 1.00 INCH HAIL
07/09/00 MCPHERSON
DPLocal storm report, Jul 9, 7:29 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
729 PM CDT SUN JUL 9 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0724 PM SENECA NE .75 INCH HAIL
07/09/00 THOMAS
DPLocal storm report, Jul 9, 8:16 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
816 PM CDT SUN JUL 9 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0803 PM 3 N PAXTON NE .88 INCH HAIL
07/09/00 KEITH
0808 PM 12 NNE SUTHERLAND NE 2.50 INCH HAIL
07/09/00 LINCOLN SOME WHERE AS BIG AS GOOSE
p EGG
FWMLocal storm report, Jul 9, 8:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
837 PM CDT SUN JUL 9 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0822 PM 9 NW DUNNING NE .75 INCH HAIL
07/09/00 BLAINE
0828 PM 1 W HALSEY NE 1.00 INCH HAIL
07/09/00 THOMAS
DPThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 7:14 PM CDT | Severe Thunderstorm Warning | LBF | Thomas | 46 min |
| Jul 9, 7:54 PM CDT | Severe Thunderstorm Warning | LBF | Keith, Lincoln | 66 min |
| Jul 9, 8:18 PM CDT | Severe Thunderstorm Warning | LBF | Blaine, Thomas | 42 min |
| Jul 10, 5:14 PM CDT | Severe Thunderstorm Warning | LBF | Garden | 61 min |
| Jul 10, 5:33 PM CDT | Severe Thunderstorm Warning | LBF | Sheridan | 57 min |
| Jul 10, 6:45 PM CDT | Severe Thunderstorm Warning | LBF | Chase | 60 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.